Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

September 2, 2012Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Sep 2, 2012, 5:58 PM EDT for Lexington County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2012, 5:58 PM EDT (21:58 UTC)
Expired
Sep 2, 2012, 6:45 PM EDT
In force
47 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 27 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WWUS82 KCAE 022158
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
558 PM EDT SUN SEP 2 2012

SCZ027-022245-
LEXINGTON-
558 PM EDT SUN SEP 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 645 PM EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER LEXINGTON COUNTY...MOVING NORTHEAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LAKE MURRAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3415 8131 3410 8128 3410 8121 3406 8115
      3394 8146 3401 8150 3409 8147 3408 8145
      3408 8143 3407 8140 3408 8139 3412 8143
      3416 8131
TIME...MOT...LOC 2158Z 237DEG 14KT 3403 8147

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Sep 2, 4:46 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 2, 4:46 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT SUN SEP 2 2012

.SYNOPSIS...
HIGH PRESSURE OVER THE REGION WILL GIVE WAY TO THE REMNANTS OF
ISAAC AS THE CIRCULATION PUSHES EAST INTO THE TENNESSEE VALLEY.
ATMOSPHERIC MOISTURE WILL BE INCREASING AND SO WILL THE CHANCES OF
RAIN ACROSS THE AREA THROUGH MID WEEK. A FRONT WILL PUSH THROUGH
BY THURSDAY...BEFORE YET ANOTHER UPPER DISTURBANCE APPROACHES FOR
THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
TWO LINES OF CONVECTION CROSSING THE MIDLANDS/CSRA LATE THIS
AFTERNOON. STILL PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER
GREATER THAN 1.50 INCHES AND SURFACE DEWPOINTS IN THE LOWER 70S.
AIRMASS MODERATELY UNSTABLE. LOCALLY HEAVY RAINFALL POSSIBLE. HAVE
INCREASED POPS FOR THE REST OF THE AFTERNOON...RANGING FROM 70
PERCENT WEST TO 40 PERCENT EAST.

TONIGHT...CONVECTION SHOULD WANE DURING THE LATE EVENING HOURS AS
ATMOSPHERE STABILIZES. CLOUDS WILL CONTINUE TO INCREASE AS DEEP
MOISTURE INCREASES AND THE REMNANT CIRCULATION DRAWS CLOSER.
OVERNIGHT LOWS WILL GENERALLY BE IN THE LOWER 70S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
STILL ANTICIPATING MONDAY TO BE THE DAY WITH THE BEST CHANCES FOR
PRECIPITATION AS THE REMNANTS OF ISAAC MOVE INTO TN/KY AND THE
SOUTHERN APPALACHIANS WITH PIECES OF ENERGY ROTATING AROUND THE
PERIPHERY OF THE CORE CIRCULATION. BOTH AND GFS AND NAM
ADVERTISING SLIGHTLY HIGHER POPS FOR MONDAY AS COMPARED TO
PREVIOUS MODEL RUN. INSTABILITY WILL BE MAXIMIZED DURING THE
AFTERNOON HOURS WITH THE AIRMASS BECOMING MODERATELY UNSTABLE. GFS
BUFKIT SUGGESTING PWAT VALUES SURGE UP OVER 2 INCHES FOR MONDAY.
FEW CHANGES TO PREVIOUS FORECAST WITH HIGH CHANCE POPS ACROSS THE
FORECAST AREA WITH SOME LIKELY POPS IN THE WESTERN MIDLANDS LATE
AFTERNOON MONDAY. EXPECT CONVECTION TO LINGER LONGER INTO THE
OVERNIGHT HOURS MONDAY NIGHT GIVEN BETTER UPPER SUPPORT AND
LINGERING INSTABILITY DURING THE OVERNIGHT HOURS. DUE TO THE HIGH
PWAT VALUES...LOCALLY HEAVY RAIN WILL BE A THREAT IN AREAS WHERE
CONVECTION BEGINS TO TRAIN. TEMPERATURES ON MONDAY WILL AGAIN TOP
90 DEGREES BUT MAY BE SLIGHTLY COOLER DUE TO INCREASED CLOUDS AND
PRECIPITATION.

THE CIRCULATION ASSOCIATED WITH THE REMNANTS OF ISAAC DISSIPATES
ON TUESDAY AS THE UPPER LOW SHEARS OUT AND THE 500 MB FLOW BECOMES
MORE ZONAL ACROSS THE GREAT LAKES AND OHIO VALLEY REGION. WILL
AGAIN CARRY HIGH CHANCE POPS IN THE WESTERN PART OF THE FORECAST
AREA BUT HOLD ON TO LOW CHANCE IN THE EASTERN HALF. EXTENSIVE
CLOUD COVER AND CHANCES FOR RAIN WILL LIMIT INSOLATION AND SHOULD
PREVENT MOST LOCATIONS FROM TOPPING THE 90 DEGREE MARK.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
VERY FEW CHANGES TO THE EXTENDED FORECAST. THE AREA REMAINS IN A
VERY MOIST ENVIRONMENT ON WEDNESDAY WITH A BAND OF TROPICAL
MOISTURE...PWATS GREATER THAN 2 INCHES...EXTENDING FROM THE GULF
COAST THROUGH THE WESTERN HALF OF THE CAROLINAS. A FRONTAL
BOUNDARY WILL BE SITUATED ACROSS THE OHIO AND TENNESSEE VALLEYS
AND WILL PUSH INTO THE REGION BY WEDNESDAY NIGHT AS AN UPPER
TROUGH TRAVERSES THE GREAT LAKES AND OHIO VALLEY. WILL MAINTAIN
CHANCE POPS WEDNESDAY WITH SLIGHT CHANCE POPS WEDNESDAY NIGHT AS
THE FRONT PUSHES THROUGH. CHANCES OF RAIN SHIFT TO THE EASTERN
HALF OF THE FORECAST AREA ON THURSDAY AS THE FRONT SLOWLY PUSHES
EAST AND DRIER AIR WORKS IN FROM THE WEST.

MODELS ARE IN GOOD AGREEMENT SHOWING AN AMPLIFICATION OF THE UPPER
500 MB PATTERN OVER THE WEEKEND WITH A DEEP TROUGH MOVING INTO THE
GREAT LAKES AND OHIO VALLEY BY SATURDAY AND CLOSING OFF AN UPPER
LOW BY SUNDAY OVER THE OHIO VALLEY. THIS WOULD LEAD TO INCREASED
CHANCES OF RAIN FOR THE WEEKEND. TEMPERATURES DURING THE PERIOD
WILL BE NEAR NORMAL.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
RADAR INDICATES CONVECTIVE SHOWERS DEVELOPING MAINLY IN THE SOUTHERN
PORTION OF THE FORECAST AREA CURRENTLY. SHOWERS AND THUNDERSTORMS SHOULD
CONTINUE THROUGH THIS AFTERNOON WITH STRONG DIURNAL HEATING AND
ATMOSPHERIC MOISTURE ON THE RISE ASSOCIATED WITH THE REMNANTS OF
ISAAC. REMARK FOR VICINITY SHOWERS INCLUDED AT AGS/DNL WHERE
SHOWERS ARE APPROACHING THE AREA FROM THE WEST. SCATTERED COVERAGE
EXPECTED WITH CHANCE TOO LOW TO INCLUDE AT OTHER TAF SITES ATTM.
SHOWERS AND THUNDERSTORMS SHOULD SUBSIDE LATER THIS EVENING WITH
THE LOSS OF DAYTIME HEATING. MODEL GUIDANCE SUPPORTS MVFR
VISIBILITY MONDAY MORNING DESPITE THE INCREASE OF MOISTURE.
STRATUS/FOG WILL BE LIMITED BY INCREASING CLOUD COVER. WINDS WILL
REMAIN LIGHT AND VARIABLE THROUGHOUT THE PERIOD WITH A PREVAILING
SOUTHERLY COMPONENT.

EXTENDED AVIATION OUTLOOK...CHANCE OF LATE NIGHT/EARLY MORNING
FOG/STRATUS...AND TEMPORARY REDUCED CEILINGS AND VISIBILITIES IN
AFTERNOON THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 2, 4:16 AM EDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
416 AM EDT SUN SEP 2 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
416 AM EDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 5:36 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT SUN SEP 2 2012

SCZ021-022-022215-
FAIRFIELD-KERSHAW-
536 PM EDT SUN SEP 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND KERSHAW
COUNTIES THROUGH 615 PM EDT...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER KERSHAW COUNTY...MOVING NORTHEAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LAKE WATEREE

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3434 8042 3421 8077 3425 8083 3427 8083
      3427 8085 3433 8096 3453 8075 3453 8074
      3451 8075 3448 8074 3449 8071 3451 8071
TIME...MOT...LOC 2135Z 226DEG 15KT 3431 8075
Special weather statement, Sep 2, 5:58 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
558 PM EDT SUN SEP 2 2012

SCZ027-022245-
LEXINGTON-
558 PM EDT SUN SEP 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 645 PM EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER LEXINGTON COUNTY...MOVING NORTHEAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LAKE MURRAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3415 8131 3410 8128 3410 8121 3406 8115
      3394 8146 3401 8150 3409 8147 3408 8145
      3408 8143 3407 8140 3408 8139 3412 8143
      3416 8131
TIME...MOT...LOC 2158Z 237DEG 14KT 3403 8147

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:36 PM EDTSpecial Weather StatementCAEKershaw39 min
Sep 2, 6:05 PM EDTSpecial Weather StatementCAERichmond55 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.